Case 1: A 52-year-old man was referred to the authors’ institution with recurrent obscure gastrointestinal bleeding and iron-deficiency anemia. He initially presented two years previously with melena and hemoglobin of 0.868 mmol/L. Results of an upper gastrointestinal series with small bowel follow-through and barium enema were unremarkable except for colonic diverticulosis. He had no further melena and responded to iron supplementation with an increase in hemoglobin to 2.015 mmol/L. However, two years later, he experienced recurrent melena associated with a decline in hemoglobin to 1.5 mmol/L. He reported having used ibuprofen (600 mg daily) for at least 15 years to control pain associated with osteoarthritis. This medication was discontinued after his first episode of melena, and he denied any current NSAID use. His current medications included iron sulphate and a sedative at bedtime. Esophagogastro-duodenoscopy (EGD) revealed no source of the gastrointestinal hemorrhage. Colonoscopy revealed only a few diverticula. He was then referred to the authors’ institution, where he underwent a push enteroscopy that revealed a nonobstructing Schatzki’s ring, a small hiatal hernia and a normal small bowel to 100 to 120 cm into the jejunum. A contrast-enhanced computed tomography scan of the abdomen and pelvis revealed multiple hepatic cysts smaller than 1 cm in diameter, a left renal cyst and sigmoid diverticula. An intraoperative enteroscopy was then performed to the terminal ileum. Three distinct diaphragm-like strictures were identified in a 34 cm long area of the distal ileum. The most distal lesion had an associated 1 cm ulcer that was actively oozing at the time of endoscopy (Figure 1). This entire area was resected, along with a single reactive mesenteric lymph node. Pathological evaluation revealed four distinct well-circumscribed ulcerations. The three smaller lesions involved less than 20% of the internal lumen diameter, with the largest ulcer involving 50% of the internal diameter. Microscopic evaluation showed four discrete mucosal ulcerations and associated crypt inflammation, thickening of the muscularis mucosae and focal neuronal hyperplasia. Margins of resection were free of inflammation, and the intervening mucosa between ulcerations was normal. No fissures, fistulae or granulomas were identified. These findings were consistent with NSAID-induced small bowel strictures and ulceration. No further bleeding had occurred at a six-month follow-up.
ARMI News - Part 64
NSAID-induced small bowel diaphragms and strictures diagnosed with intraoperative enteroscopy: CASE PRESENTATION Part 1
Gastroduodenal mucosal damage is a known side effect more distal small bowel and colon. Reported lesions in the of nonsteroidal anti-inflammatory drugs (NSAIDs) small intestine associated with NSAID use have included. NSAIDs have also been reported to cause lesions in the ulcers, mucosal diaphragms, broad-based strictures and NSAID enteropathy. Nonspecific small intestinal ulceration may occur in up to 8% of patients on long term NSAIDs. Although most patients on NSAIDs have no complications, a small percentage may develop iron deficiency anemia, gastrointestinal hemorrhage, or small bowel obstruction or perforation. We report the use of intraoperative enteroscopy to diagnose two cases of small intestinal diaphragm disease and ulceration associated with NSAID use, and review the literature.